Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacol Ther. 1993;58(1):51-66.

Organophosphate poisoning.

Abstract

The present review discusses the structure of the anticholinesterase organophosphates (OPs), which are used predominantly as insecticides. OP poisoning can occur in a variety of situations and can be accidental or suicidal. It is common in developing countries. The cholinergic syndrome is caused by acetylcholinesterase inhibition, and diagnosis is based on the clinical signs and symptoms as well as the measurement of inhibition of erythrocyte acetylcholinesterase and/or plasma cholinesterase activity. Antidotal treatment is with atropine, an enzyme reactivator such as pralidoxime and diazepam. Anticholinesterase OPs may produce effects other than the acute cholinergic syndrome, including the intermediate syndrome. Later effects may include organophosphorus-induced delayed neuropathy. Certain OPs are exploited for their anticholinesterase effects, including defoliants such as 'DEF', herbicides such as glyphosate, fire retardants and industrial intermediates. The toxicology of this group is heterogeneous and they may or may not possess anticholinesterase activity.

PMID:
8415873
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center